Pennsylvania, 2003

Flood in Pennsylvania, September 23, 2003

September 23, 2003 · NWS PHI · 1 event in 1 county or zone

A slow moving cold front helped produce heavy rain as it displaced a warm and humid air mass preceding it across the Philadelphia Metropolitan Area. Widespread poor drainage flooding was reported as well flooding along some of the upper Montgomery County creeks.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front helped produce heavy rain as it displaced a warm and humid air mass preceding it across the Philadelphia Metropolitan Area. Widespread poor drainage flooding was reported as well flooding along some of the upper Montgomery County creeks. The creeks were already running high from the previous week's flooding. Doppler Radar storm total estimates in the county were between half an inch to three inches with the largest amounts in the upper part of the county. The heaviest rain fell between 5 a.m. and 9 a.m. EDT and greatly disrupted the morning commute. The East branch of the Perkiomen Creek at Schwenksville was above its 7 foot flood stage from 826 a.m. EDT through 258 p.m. EDT on the 23rd. It crested at 7.86 feet at 930 a.m. EDT. The Manatawny Creek in Pottstown was above its 6 foot flood stage from 1241 p.m. EDT through 632 p.m. EDT on the 23rd. It crested at 7.14 feet at 315 p.m. EDT. Storm totals included 1.98 inches in Green Lane, 1.92 inches in Palm, 1.85 inches in Pottstown and 1.00 inch at the Willow Grove NAS. September 2003 was an unseasonably wet month. On a county weighted average, monthly precipitation totals ranged from 5.9 inches in Philadelphia County to 12.5 inches in Monroe County. The Montgomery County average was 8.6 inches. The county normal is around 3.9 inches. The September monthly precipitation total at the Philadelphia International Airport was 4.66 inches, which was 0.78 inches wetter than normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 2:52 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 23, 2:52 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE DE CTY PA IN WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT TUE SEP 23 2003

DROPPING FLD WATCH ESSENTIALLY FROM PHL E...SPECIFIC CNTYS LISTED
BLO...AS THAT AREA DID NOT HAVE SGFNT RAINS LAST WK...AS OPPOSED TO
OUR NWRN ZONES AND AREA TO THE IMMEDIATE W OF PHL.

OTRW...PCPN SHOULD END FM THE W BY NOON OR SHRTLY THRFTR...THEN DRY
INTO THU WHEN NXT FNT ARRIVES FM THE NW. SLOWED PCPN TIMING DOWN
JUST A BIT...BGNG THU MRNG NWRN ZONES AND THU AFTN SERN ZONES.

OTRW...LEFT EXTDDS PRETTY MUCH AS THEY WERE.

NO CHGS ON THE MARINE...SML CRAFT REMAINS UP ALL WTRS.

ZONES AND UPDATED FLOOD WATCH SHOULD FLY BY 430 AM.

.PHI...FLOOD WATCH THIS MRNG PA54-55,60-62,67-70 NJ1,7 DE1 MD8
       SML CRAFT ADVY CST AND DE BAY.

KRAUS
Hazardous weather outlook, Sep 23, 5:28 AM EST, 1 hour 58 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

FLOOD WATCHES REMAIN IN EFFECT THIS MORNING FOR MUCH OF THE AREA TO
THE NORTH AND WEST OF PHILADELPHIA...AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR SOME COUNTIES. THE RAIN WILL MOVE EAST AND SHOULD BE OFF
THE COAST BY EARLY AFTERNOON. STORM TOTALS WILL EXCEED THREE INCHES
IN SOME SPOTS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL IN WITH SIGNIFICANT RAINFALL TOTALS...OF
TWO INCHES OR MORE.

KRAUS

In the hours before

Special weather statement, Sep 23, 4:45 AM EST, 2 hours 41 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-067>071-231115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT TUE SEP 23 2003

...AREA OF HEAVY RAIN MOVING SLOWLY EAST...

AT 530 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF HEAVY
RAIN MOVING SLOWLY EAST ACROSS EASTERN PENNSYLVANIA AND MARYLAND. IT
EXTENDED FROM THE POCONOS THROUGH ALLENTOWN PA...SOUTH THROUGH
CHESTER COUNTY AND THEN ALONG THE NORTHERN CHESAPEAKE BAY. RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN HALF AN HOUR HAVE BEEN
REPORTED. THE RAIN WILL SLOWLY SHIFT EAST INTO THE PHILADELPHIA AND
WILMINGTON AREAS AFTER 6 AM...AND ALSO INTO WESTERN NEW JERSEY AND
THE NORTHERN DELMARVA.

BE ESPECIALLY CAUTIOUS ON THE ROADS THIS MORNING...AS THERE WILL BE
WATER PONDED IN LOW LYING AREAS AND UNDERPASSES. SLOW DOWN AND ALLOW
FOR EXTRA SPACE BETWEEN YOU AND THE CARS AROUND YOU.

A FEW OVERNIGHT RAINFALL REPORTS THROUGH 530 AM...READING AIRPORT
IN BERKS COUNTY...2.93 INCHES...AND MOUNT POCONO AIRPORT IN MONROE
COUNTY...2.42 INCHES.

KRAUS

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
September 23, 7:26 AM EST to 5:32 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335082.